Is shaking / trembling & cramps to be expected?

Having been diagnosed with asthma last Autumn (main symptom is coughing) and averaging a PF of 420 (apparently my 'ideal' is 500) my GP has tried me on various inhalers, two of which have recently made me tremble/shake a lot. I've gone from Becotide alone to Becotide & Serevent to Symbicort and back again.

Serevent gave me cramp, so the nurse put me on Symbicort. This made me feel very odd; uncharacteristically anxious and shaky so my GP recommended a 2 week 'rest' of Becotide only before re-introducing Serevent. Now I'm getting more cramps than before and pretty much constantly trembling hands.

My first question is whether I should expect trembling and cramps as a side-effect of most preventative inhalers, or whether there are some that don't have this side-effect?

Secondly, ought I expect my PF to have risen, now that I'm on daily inhalers? I'm not sure it's improved in the 6-7 months since I was diagnosed and so wonder whether daily drugs are in fact doing me much good at all...

6 Replies

  • Becotide shouldn't really give you cramps & shaking.

    It will be the serevent or the symbicort that can cause the shakes.

    Also, Serevent should really be taken in conjunction with a steroid inhaler such as Becotide. Becotide keeps the inflamation down - it is a preventer.(Steroid)

    Serevent is a protector and is a long lasting reliever that helps keep the airways open ( eg like Pit Props)

    Symbicort contains both a protector and a preventor.

    I would see your GP again and your asthma nurse if there is one at your surgery.

    Also It can take a bit of trial & error to get the right combination of drugs to suit you and work for you.

    Hope this helps


  • hi

    I was on serevent many moons ago but had to stop it as along with some other meds it was making my pottasium levels drop. Although I never got the shakes from this I did get terrible cramps.

    Have you had your pottasium levels checked recently? Just an idea hope you get it sorted.


  • Yes, serevent = cramps, shaking and sometimes feeling ""edgy"".

    Make sure you're drinking plenty of fluids and possibly even eating bananas....they help. I find I get more cramp when I'm dehydrated (hence my spectacular episode in the underwear section of M&S...!).

    The side effects tend to wear off after a few weeks, so they won't be so bad. Some people find different versions of the medication work better, e.g. Oxis instead of Serevent (Oxis is in Symbicort too tho).

  • I experienced all these things when I started with a long-acting beta-2 agonist. I remember thinking I would go crazy. If you are going to keep up with this medication, the side-effects will die down as your body gets used to the drug. I now only get cramps if I am dehydrated, like Cathbear says, and also if I am taking increased amounts of Bricanyl. Good luck, hopefully all this will subside before you get too discouraged!


  • Thank you all for your responses - it is reassuring to discover I'm one of many with this reaction. I tend to drink a lot when my job (teaching) allows, and drink masses at home as a matter of course. I might begin a daily banana or two to see if they help - thank you for that tip!

    Might it be a question of weeks or months before the side effects subside? I appreciate everyone's different, but just wondered whether there's any kind of average time it takes people to become accustomed to the drugs. And are there alternatives that don't tend to have such side effects?

  • I've never had my Potassium levels checked - is this something that is normal as an asthmatic?

You may also like...